Understanding the Connection Between IUDs and Acne

IUDs and Acne

Getty/Design by Cristina Cianci

Oftentimes, people go on birth control not only to prevent pregnancy but to mitigate heavy flows and thwart breakouts, too. That’s because so many oral contraceptives are equipped with ingredients designed to help balance hormones and oil production. But what about IUDs? While celebrities like Hailey Bieber have spoken out about their IUD-related breakouts, expansive research on the topic is still lacking. But don’t fret! We chatted with a dermatologist and OB/GYN for everything there is to know about the connection between IUDs and breakouts—including how common they are, what truly causes them, and how to prevent and treat them. So, what are you waiting for? Keep reading to discover whether or not your IUD is truly to blame for the planet forming on your chin (hey, we’ve all been there!). 

Is There a Link Between IUDs and Acne? 

TL; DR: It depends on who you ask. 

According to OB/GYN Lauren Demosthenes, MD, senior medical director with Babyscripts (a virtual maternity care company), contraceptives are typically associated with fewer breakouts, not more. 

“In fact, when you examine all the different types of contractive hormone pills, patches, and IUDs, the risk of acne is very low across the board—fewer than 5% of women will seek medical attention for acne when using a contraceptive,” she explains. “One thing to keep in mind, [however, is that] some women who switch from combined oral contraceptives to an IUD may experience an acne flare-up. This is simply due to stopping the Pill; it’s not caused by the IUD.”

While Demosthenes ensures that IUDs aren’t any more likely to cause acne than other forms of contraceptives, board-certified dermatologist Dendy Engelman, MD, has another take. 

“For some people, IUDs do cause acne,” she says. “This is because IUDs release a hormone called progestin, which prevents ovulation in women and alters the behavior of the uterus to prevent pregnancy.” Something else progestin affects? The body’s sebaceous glands. “Progestin can also indirectly cause the body to produce too much oil, which can then clog pores and result in acne breakouts,” she shares. 

Can Copper/Non-Hormonal IUDs Cause Acne? 

Demosthenes says that it’s not as much about the type of IUD that can potentially cause acne but the actual act of switching—especially if you're switching from an oral contraceptive. 

“Copper IUDs alone are not known to cause or worsen acne, since they do not release hormones, but some people do notice acne after switching from a birth control pill to a copper IUD,” Engelman says in agreement. “This is because many birth control pills contain both progestin and estrogen, which together suppress acne by lowering testosterone levels.” 

All this is to say, aside from the transition time, copper IUDs aren’t more likely to cause acne than other types of birth control. 

How to Tell if You're Dealing With IUD-Related Acne

As much as you may want to blame your IUD for a breakout, Engelman says that taking note of the location of your flare-up will really determine whether it is a factor or not. 

“The location and severity of acne may be a clue as to whether it is caused by an IUD or another breakout trigger, like stress, diet, or personal habits,” she says. “Acne caused by IUDs tends to be located around the chin and jaw area.” 

Another indicator? If you’re experiencing cystic acne—especially if you never have before. Additionally, she says that some patients report developing cystic acne after getting an IUD, even if they have no history of it, which also points to the IUD as the cause.

“Hormonal acne [which is the type associated with IUDs] tends to be cystic—often red and painful breakouts deep in the skin,” Demosthenes explains. She notes that while hormonal acne is the most common flare-up surrounding any form of birth control, every person is different and the best way to determine what’s going on with your skin is to speak with your dermatologist.

Will Breakouts Go Away Once the IUD Is Removed? 

If your breakout was, in fact, from an IUD, then yes, it will go away once the IUD is removed. However, Engelman points out that it won’t be an instant fix. “Existing acne may take time to heal,” she says.

On the other hand, Demosthenes says it’s important to really consider whether the IUD is to blame. 

“If the patient was acne-prone to begin with, the problem may remain with or without the IUD,” she says, warning that removing it may be unnecessary and cause more hormonal changes than necessary to address your skin. “It's best to work with a dermatologist to explore treatment options if the issue persists.”

Preventing and Treating IUD-Related Breakouts

In short: Take care of your skin. 

In the event that an IUD-related breakout occurs, Demosthenes says that levonorgestrel, “a chemical very similar to progestin; a synthetic form of the hormone progesterone,” may be at play. “Levonorgestrel triggers the body to produce more testosterone, which in turn can potentially cause glands in the skin to overproduce oil, clog pores, and thus induce breakouts,” she explains. 

Even though it's rare, because this ingredient can lead to excess oil production, Demosthenes says that the best way to prevent and treat IUD-related breakouts is to use oil-free skincare products (like Neutrogena’s new Stubborn Acne AM Treatment ($13.99) and Stubborn Marks PM Treatment ($23.99)), avoid touching your face, and work with a dermatologist to establish the best possible regimen for your symptoms. Engelman adds to this, noting that paying attention to your diet and stress levels can also help. 

The Takeaway

IUD-related breakouts are rare but possible. More often than not, the only breakouts that are truly IUD-related are those that occur during the transition period from one form of birth control to another, as it takes the body time to adjust to the new hormones or lack thereof. Still, with a well-formed oil-free skincare routine (because, yes, your current skincare routine could be doing more harm than good), you can prevent and treat any breakouts that do arise while using an IUD—even if the insertable contraceptive isn’t to blame.

Related Stories